Display Settings:

Format

Send to:

Choose Destination
Hepatology. 2011 Feb;53(2):567-76. doi: 10.1002/hep.24060. Epub 2011 Jan 10.

Unrecognized acetaminophen toxicity as a cause of indeterminate acute liver failure.

Author information

  • 1Department of Internal Medicine, University of Texas Southwestern Medical Center, Dallas, TX 75390-8887, USA.

Abstract

Despite extensive investigations, the cause of liver injury in 14% of patients with acute liver failure remains unknown (indeterminate). In a pilot study using a novel assay, highly specific acetaminophen-cysteine adducts were detected in 7 of 36 indeterminate patients (19%). To extend these observations, sera from 110 subjects enrolled in the Acute Liver Failure Study Group registry with indeterminate acute liver failure were analyzed with a similar but more efficient and sensitive adduct assay. As positive controls, another 199 patients with known or presumed acetaminophen-induced liver failure were assessed for the presence and quantity of adducts. Clinical, laboratory, and outcome data were compared for the two groups. On the basis of previous data for known therapeutic exposures and acetaminophen overdoses, an adduct concentration ≥1.0 nmol/mL of serum indicated a definite acetaminophen overdose. Among the 110 indeterminate cases, 18% had assay values ≥1.0 with a median level of 9.2 nmol/mL; 94.5% of the positive controls (known acetaminophen cases) had values ≥1.0 nmol/mL. Regardless of the initial diagnosis, subjects with elevated adduct levels demonstrated the clinical profile and hyperacute biochemical injury pattern associated with acetaminophen overdose: a predominance of female gender, very high aminotransferase levels, and low bilirubin levels.

CONCLUSION:

These data confirm and extend previous observations regarding the high (18%) prevalence of unrecognized or uncertain acetaminophen toxicity among subjects with indeterminate acute liver failure. N-Acetylcysteine use was limited in this group, presumably because of the lack of a specific diagnosis of acetaminophen toxicity.

Copyright © 2010 American Association for the Study of Liver Diseases.

Comment in

PMID:
21274877
[PubMed - indexed for MEDLINE]
PMCID:
PMC3208905
Free PMC Article

Images from this publication.See all images (1)Free text

Figure 1
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for John Wiley & Sons, Inc. Icon for PubMed Central
    Loading ...
    Write to the Help Desk